Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 353, NWS Sioux Falls, SD

September 8, 2005Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 1:44 AM CDT for Kingsbury County, South Dakota. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2005, 1:44 AM CDT (06:44 UTC)
Expired
Sep 8, 2005, 2:30 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:15 AM CDTTSTM WND GST 0De Smet, SDSHERIFF DEPUTIES ESTIMATED 50 TO 60 MPH WINDS IN DE SMET. SOME TREE BRANCHES REPORTED TO BE DOWN.
Sep 8, 2:15 AM CDTTSTM WND GST 60De Smet, SDSHERIFF DEPUTIES ESTIMATED 50 TO 60 MPH WINDS IN DE SMET. SOME TREE BRANCHES REPORTED TO BE DOWN.
Sep 8, 2:37 AM CDTTSTM WND DMG3 S Lake Preston, SDPOWER OUT AND TREE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080644
SVRFSD
SDC077-080730-
/O.NEW.KFSD.SV.W.0353.050908T0644Z-050908T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES WEST OF DE SMET...OR ABOUT 14 MILES EAST OF HURON...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SMET AROUND 220 AM CDT
  LAKE PRESTON AROUND 230 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4450 9784 4420 9786 4420 9725 4451 9726

$$
BT
1 follow-up statement
000 
WWUS53 KFSD 080708
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 AM CDT THU SEP 8 2005

SDC077-080730-
/O.CON.KFSD.SV.W.0353.000000T0000Z-050908T0730Z/
KINGSBURY SD-
205 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR
KINGSBURY COUNTY...

AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALLS SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 11 MILES SOUTHWEST OF DE SMET...OR ABOUT 23 MILES EAST OF 
HURON...MOVING EAST AT 30 MPH.

A SECOND STORM HAS RAPIDLY INTENSIFIED AHEAD OF THIS STORM. THIS 
STORM IS LOCATED 2 MILES WEST OF OLDHAM....AND WILL LIKELY PRODUCE 
LARGE HAIL TO THE SIZE OF GOLF BALLS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SMET AROUND 220 AM CDT
  LAKE PRESTON...OLDHAM...ERWIN AROUND 230 AM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN THE PATH OF THIS 
STORM...SEEK SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. 

LAT...LON 4450 9784 4420 9786 4420 9725 4451 9726

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:15 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 9:15 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED SEP 7 2005

.DISCUSSION...
GOOD RIDGE RIDER SETUP WITH DVLPG MCS AND WEAK SHORT WAVE MOVG THRU
FLAT UPR RDG FM WRN SD ATTM EXPCD INTO ERN SD LATER TNGT. QUITE COOL
AND UNSTABLE WLY FLOW ALOFT AND AS LWR LVL SLY JET TRANSLATES SLOWLY
EWD OVR STATE TNGT TSTMS SHOULD MOVE ALG WITH IT. PROBLEM WILL BE
HOW FAST AND FAR SOUTHEAST COMPLEX MOVES...BUT SEEMS SOME LKLY POPS
ARE IN ORDER ESP NORTH OF I90 IN SD LATER TNGT...SO WILL UPDATE FCST
TO BEEF UP POPS. ALSO WILL RAISE LOWS SOME IN SRN CWA WITH HIGH
DEWPOINTS.

RYRHOLM

&&

.PREV DISCUSSION...
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED SEP 7 2005

.DISCUSSION...FORECAST FOR THE NEAR TERM FOCUSES ON PRECIPITATION
CHANCES TONIGHT. A MID LEVEL WAVE WILL PUSH EAST ACROSS THE AREA
RATHER EARLY IN THE NIGHT...PRIMARILY AFFECTING THE NORTH THIS
EVENING. A SECOND DISTURBANCE WILL THEN PUSH THROUGH AFTER
MIDNIGHT...KEEPING THUNDER IN THE FORECAST THROUGH THE MORNING
HOURS. ALTHOUGH THE LOW LEVEL JET AND INSTABILITY WILL BE THE
STRONGEST IN THE WEST...THE BEST LOW LEVEL THETA-E ADVECTION WILL BE
IN THE EAST TONIGHT. CLOUDS DECREASE ON THURSDAY...WITH TEMPERATURES
REBOUNDING TO NEAR 90 DEGREES IN THE WEST. UPPER LEVEL RIDGE AXIS
WILL SHIFT EAST OF THE AREA ON FRIDAY...WITH SOUTHERLY WINDS
INCREASING ACROSS THE AREA. SOUTHWESTERLY FLOW ALOFT WILL DOMINATE
THROUGH THE REST OF THE PERIOD WITH MINOR DISTURBANCES MOVE THROUGH
THE REGION. A DEEP UPPER LOW WILL PUSH NE FROM THE NORTHERN
ROCKIES/GREAT BASIN REGION INTO S-CENT CANADA OVER THE WEEKEND. A
COLD FRONT ASSOCIATED WITH THE SURFACE LOW IS EXPECTED TO DROP SOUTH
INTO THE AREA ON TUESDAY. THE MODELS HAVE BEEN HAVING A HARD TIME
WITH THE TIMING OF THIS FRONT...SO TRIED TO ONLY MAKE MINOR CHANGES.
GENERALLY...EXPECTING ABOVE AVERAGE TEMPERATURES FOR THE WEEKEND AND
THE BEGINNING...WITH SLIGHTLY BELOW AVERAGE TEMPERATURES EXPECTED BY
MIDWEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

KNUTSVIG
Hazardous weather outlook, Sep 7, 4:34 AM CDT, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED SEP 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
434 AM CDT WED SEP 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY
EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE
BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER
NORTHWEST IOWA THIS AFTERNOON.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF
THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF
INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 8, 12:17 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             HURON                   44.36N 98.22W
09/08/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:18 PM CDTSevere Thunderstorm WarningFSDBeadle57 min
Sep 8, 12:09 AM CDTSevere Thunderstorm WarningFSDBeadle51 min
Sep 8, 12:50 AM CDTSevere Thunderstorm WarningFSDBeadle40 min
Sep 8, 1:25 AM CDTSevere Thunderstorm WarningFSDBeadle35 min
Sep 8, 2:10 AM CDTSevere Thunderstorm WarningFSDMiner50 min
Sep 8, 2:24 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake51 min
Sep 8, 2:41 AM CDTSevere Thunderstorm WarningFSDBrookings40 min
Sep 8, 3:02 AM CDTSevere Thunderstorm WarningFSDMoody30 min
Sep 8, 4:03 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha42 min
Sep 8, 4:12 AM CDTFlash Flood WarningFSDMinnehaha2 hr
Sep 8, 4:34 AM CDTFlash Flood WarningFSDLincoln116 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.